Alert archive / North Carolina / Heat Advisories in 2011
Heat Advisory 4, NWS Raleigh, NC
NWS Raleigh, NC issued this heat advisory at Jul 20, 2011, 3:43 PM EDT for 31 counties in North Carolina. It took effect at Jul 21, 2011, 11:00 AM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2011, 3:43 PM EDT (19:43 UTC)
- In effect from
- Jul 21, 2011, 11:00 AM EDT
- Expired
- Jul 21, 2011, 8:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Raleigh, NC
All 31 counties
Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 975 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this heat advisory went out at Jul 20, 3:15 PM EDT, 28 minutes earlier.
Area forecast discussion, Jul 20, 3:15 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 315 PM EDT WED JUL 20 2011 .SYNOPSIS... A WEAK SURFACE TROUGH WILL RESIDE OVER THE REGION THROUGH THE WEEKEND... AS A STRONG UPPER RIDGE MIGRATES EASTWARD OVER THE AREA. && .NEAR TERM /THROUGH THURSDAY/... AS OF 250 PM WEDNESDAY... ... HEAT ADVISORY IN EFFECT FOR MUCH OF CENTRAL NC THIS EVENING AND ALL OF CENTRAL NC THURSDAY... TEMPS ARE RUNNING IN THE 94-99 RANGE THIS AFTERNOON...AND WITH DEWPOINTS IN THE LOWER 70S OVER MUCH OF THE AREA...HEAT INDICES RANGE FROM THE UPPER 90S TO AROUND 105. THE CURRENT HEAT ADVISORY CONTINUES UNTIL 9PM THIS EVENING. SCATTERED SHOWERS AND STORMS HAVE DEVELOPED IN THE VICINITY OF THE PIEDMONT TROUGH AND ARE DRIFTING VERY SLOWLY EAST TOWARD THE COASTAL PLAIN. DESPITE MLCAPE VALUES RISING TO 1000-2000 J/KG...LACK OF WIND SHEAR AND HIGH PW WILL LIKELY KEEP UPDRAFTS FROM BEING SUSTAINED...AND THE MAIN THREAT FROM ANY STRONGER STORMS WILL BE MICROBURSTS THROUGH SUNSET. AN MCV MOVING THROUGH OHIO IS FORECAST TO DROP SOUTH AROUND THE EXPANSIVE UPPER RIDGE AND INTO WESTERN NC OVERNIGHT. IF MODELS ARE HANDLING ITS TRAJECTORY CORRECTLY...CENTRAL NC SHOULD REMAIN DRY OVERNIGHT. LOWS WILL STRUGGLE TO FALL LOWER THAN THE MID 70S IN MOST LOCATIONS. A HEAT ADVISORY WILL BE ISSUED FOR THE ENTIRE CWA FOR THURSDAY...AS HEAT INDICES ARE EXPECTED TO RISE INTO THE 105-108 RANGE FOR A LARGER PORTION OF THE AREA. 12Z LOW LEVEL THICKNESSES ARE FORECAST TO BE AROUND 1430M...ABOUT 5-8M HIGHER THAN WEDNESDAY MORNING. WITH NO APPRECIABLE FORCING OR REASON FOR WIDESPREAD CLOUD COVER...EXPECT HIGHS TO REACH THE UPPER 90S AND LOWER 100S. HAVE A LITTLE LESS CONFIDENCE IN DEWPOINTS FOR THURSDAY AFTERNOON...AND THE NAM AND SOME OF THE SREF MEMBERS SUGGEST A LITTLE MORE MIXING..PARTICULARLY IN THE EAST WHERE SOUNDINGS SHOW A LITTLE STRONGER WIND IN THE BOUNDARY LAYER. IF DEWPOINTS DO FALL INTO THE LOWER 70S OR EVEN UPPER 60S...HEAT INDICES WILL HOLD BELOW 110 OR EXCESSIVE HEAT WARNING CRITERIA. CONVECTIVE COVERAGE LOOKS TO BE MUCH LESS THURSDAY AS THE UPPER RIDGE AND WARM AND DRIER AIR ALOFT BUILD OVERHEAD. WILL LEAVE A SLIGHT CHANCE POPS OVER THE EASTERN HALF OF THE CWA. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... AS OF 255 PM WEDNESDAY... MORE HEAT WITH VERY LOW RAIN CHANCES. THE EXPANSIVE MID LEVEL RIDGE WILL CONTINUE TO STRETCH FROM THE MID MISS VALLEY ACROSS THE CAROLINAS TO OFF THE SOUTHEAST COAST THROUGH SATURDAY... PROVIDE VERY WARM/DRY AND SUBSIDING AIR ALOFT OVER NC... WHILE THE LOW LEVEL FLOW WILL REMAIN VERY WEAK FROM THE SOUTHWEST AND WSW (WITH THE PIEDMONT TROUGH IN PLACE) AND ALLOW LITTLE TO NO MOISTURE FLUX INTO THE REGION. WHILE THE LOW LEVEL LAPSE RATES BOTH FRIDAY AND SATURDAY WILL BE QUITE STEEP... THE WARM MID LEVELS AND LACK OF MOISTURE ALONG WITH VERY WEAK DEEP LAYER SHEAR WILL GREATLY LIMIT THE POTENTIAL FOR ANYTHING MORE THAN ISOLATED CONVECTION... AND WILL LIMIT THIS CONVECTION TO JUST SATURDAY AFTERNOON INTO EARLY EVENING... WHEN A SUBTLE BREACH IN THE RIDGE BECOMES APPARENT OVERHEAD WITH MODELS DEPICTING ONE ANTICYCLONE CENTER OVER THE MID MISS VALLEY AND ANOTHER OFF THE FL COAST. THE LATEST OBSERVED TRENDS AND MODEL OUTPUT CONTINUE TO SUPPORT AN ANOMALOUSLY HOT PERIOD WITH PROJECTED 850 MB TEMPS OF 2-3 STANDARD DEVIATIONS ABOVE NORMAL AND LOW LEVEL THICKNESSES OF 20-25 METERS ABOVE NORMAL. THE EXPERIMENTAL CIPS WARM SEASON ANALOG GUIDANCE PAGE (AVAILABLE ONLINE) SHOWS STRONG CORRELATIONS OF THE EXPECTED FRIDAY/SATURDAY PATTERN WITH PAST CASES IN WHICH TEMPS TOPPED OUT IN THE UPPER 90S TO LOWER 100S WITH MAX HEAT INDEX VALUES IN THE 102-110 RANGE... INCLUDING JULY 15 OF 1993. CONSIDERING THESE FACTORS ALONG WITH CONSISTENT STATISTICAL GUIDANCE... HAVE MADE FEW CHANGES TO TEMPS... HIGHS 98-102 FRIDAY AND 96-101 SATURDAY... WITH MORNING LOWS 74-78. THESE TEMPS AND DEW POINTS ONLY DROPPING TO THE UPPER 60S TO LOWER 70S AT MOST IN THE AFTERNOON GIVE HEAT INDEX VALUES OF AROUND 107-112 DEGREES OVER ALL BUT THE TRIAD REGION ON FRIDAY. GIVEN THE EXTENDED LENGTH OF THIS HEAT WAVE AND THE VERY WARM OVERNIGHT LOWS NOT DROPPING MUCH BELOW 80F... THE PUBLIC HEALTH THREAT WILL BE EXACERBATED... PARTICULARLY FOR THE ILL AND ELDERLY. WILL ISSUE AN EXCESSIVE HEAT WATCH IN THIS AREA FOR FRIDAY... AND PENDING ANY CHANGES TO THE FORECAST OVER THE NEXT 24 HOURS... ANOTHER WATCH WILL LIKELY NEED TO BE ISSUED FOR SATURDAY AS WELL. PEOPLE ARE ADVISED TO MAKE PLANS FOR THEMSELVES... THEIR PETS... AND THEIR FRIENDS AND NEIGHBORS TO TRY TO SPEND AT LEAST SOME PORTION OF THE NEXT FEW DAYS IN AN AIR CONDITIONED ENVIRONMENT... TO MINIMIZE THESE HEALTH RISKS. -GIH && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... AS OF 300 PM WEDNESDAY... FOR SATURDAY NIGHT/SUNDAY: THICKNESSES REMAIN WELL ABOVE NORMAL BUT THERE ARE SOME CRACKS IN THE ARMOR. THE VERY WEAK SHEAR AXIS WILL REMAIN STRETCHED OVER NC WITH THE ANTICYCLONE CONTINUING A SLIGHT RETROGRADE INTO THE PLAINS. THE MID LEVEL FLOW IMPROVES A BIT FROM THE NORTHWEST ON SUNDAY BUT THE OVERALL SHEAR REMAINS FAIRLY WEAK... AND DESPITE A LIGHT NORTHWEST 850 MB FLOW... PRECIPITABLE WATER STARTS TO CLIMB ENOUGH TO SUPPORT A BIT BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON... YET STILL A SMALL CHANCE. HIGHS 95-100... AND ONCE AGAIN WE'RE LIKELY TO SEE A HEAT ADVISORY FOR SOME PORTION OF CENTRAL NC. FOR MONDAY THROUGH WEDNESDAY: WE SHOULD FINALLY TREND BACK DOWN TOWARD MORE NORMAL TEMPS DURING THE EARLY TO MID WORK WEEK... AS MEAN MID LEVEL TROUGHING INCREASES OVER AND OFF THE NORTHEAST U.S. COAST WHILE THE STRONG ANTICYCLONE HOLDS OVER THE CENTRAL U.S. MODELS DIFFER ON EXACT TIMING AND AMPLITUDE OF THE TROUGH BUT THE ECMWF/GFS (ALONG WITH THEIR RESPECTIVE ENSEMBLE MEANS) AMPLIFY IT ENOUGH TO PUSH A SOUTHWARD-MOVING FRONT TOWARD THE AREA... SUPPORTING POPS CLOSE TO CLIMATOLOGY MONDAY/TUESDAY WITH INCREASING LOW LEVEL MOISTURE TRANSPORT AND IMPROVING DYNAMICS. BY WEDNESDAY... MODELS SHOW A TREND TOWARD AN EASTWARD RETURN OF THE PLAINS RIDGE BACK INTO THE OHIO VALLEY AND INTERIOR MIDATLANTIC REGION... AND WITH DRIER LOW-LEVEL AIR EXPECTED TO PUSH IN FROM THE NORTH... WE SHOULD SEE A RETURN TO LOWER RAIN CHANCES... AND TEMPS NEAR TO JUST ABOVE NORMAL. -GIH && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... AS OF 145 PM WEDNESDAY... 24-HR TAF PERIOD: SCATTERED STORMS ARE DEVELOPING AROUND CENTRAL NC THIS AFTERNOON. TIMING OF IMPACT AT ANY TERMINALS IS UNCERTAIN...BUT THE BETTER COVERAGE IS EXPECTED EAST OF KGSO/KINT. OTHERWISE...GENERALLY VFR CONDITIONS ARE EXPECTED...WITH A PERIOD OF MVFR VSBYS POSSIBLE THURSDAY MORNING. A FEW ISOLATED STORMS WILL BE POSSIBLE AGAIN ON THURSDAY AFTERNOON. LOOKING AHEAD: A STRONG UPPER LEVEL RIDGE BUILDING TOWARD THE CAROLINAS FROM THE WEST WILL RESULT IN A PROLONGED PERIOD (FRI THROUGH EARLY NEXT WEEK) OF ABOVE NORMAL TEMPERATURES AND PREDOMINATELY VFR CONDITIONS. THE ONLY EXCEPTIONS WILL BE IN ASSOC/W ISOLD CONVECTION DURING THE AFT/EVE HOURS AND REDUCED VISBYS ASSOC/W FOG DURING THE PRE-DAWN HOURS...WHICH WILL BE MOST LIKELY IN LOCATIONS THAT SEE RAINFALL FROM ISOLD CONVECTION. DUE TO COMMUNICATION PROBLEMS AT KINT...OBSERVATIONS ARE NOT BEING TRANSMITTED PROPERLY ON A ROUTINE AND TIMELY MANNER. THEREFORE WILL AMD NOT SKED THE KINT TAF. && .CLIMATE... GSO RDU DATE HIGH/YEAR HIGH MIN/YEAR HIGH/YEAR HIGH MIN/YEAR WED 20: 100/1977 75/1986 100/1977 76/1981 THU 21: 99/1983 74/2010 102/1952 76/1995 FRI 22: 100/1952 76/2010 103/1952 76/1991 SAT 23: 99/1952 78/2010 105/1952 76/2010 SUN 24: 96/2010 78/2010 100/2010 79/2010 && .RAH WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR NCZ008>011- 024>028-040>043-073>078-083>086-088-089. HEAT ADVISORY FROM 11 AM TO 8 PM EDT THURSDAY FOR NCZ007>011- 021>028-038>043-073>078-083>086-088-089. EXCESSIVE HEAT WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR NCZ007>011-024>028-040>043-073>078-083>086-088-089. && SYNOPSIS...SMITH NEAR TERM...SMITH SHORT TERM...HARTFIELD LONG TERM...HARTFIELD AVIATION...SMITH CLIMATE...WFO RAH
Hazardous weather outlook, Jul 20, 3:43 PM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 343 PM EDT WED JUL 20 2011 NCZ008>011-024>028-040>043-073>078-083>086-088-089-211945- GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE- CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT- WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 343 PM EDT WED JUL 20 2011 ...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT THURSDAY... ...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. EXCESSIVE HEAT WATCH. NCZ021>023-038-039-211945- FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH- 343 PM EDT WED JUL 20 2011 ...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. NCZ007-211945- PERSON- 343 PM EDT WED JUL 20 2011 ...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT THURSDAY... ...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. EXCESSIVE HEAT WATCH. VINCENT
In the hours before
Special weather statement, Jul 20, 2:38 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
238 PM EDT WED JUL 20 2011
NCZ075-084>086-201930-
HOKE-MOORE-RICHMOND-SCOTLAND-
238 PM EDT WED JUL 20 2011
...SHOWERS AND THUNDERSTORMS NEARLY STATIONARY OVER PORTIONS
SCOTLAND...RICHMOND...MOORE AND HOKE COUNTIES THROUGH 330 PM EDT...
AT 234 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER CAMP MACKALL...OR ABOUT 12 MILES SOUTH OF
SOUTHERN PINES...NEARLY STATIONARY OR MOVING VERY SLOWLY TO THE
SOUTH.
RADAR ESTIMATES SHOW AS MUCH AS ONE TO TWO INCHES OF RAIN HAS FALLEN
OVER THE PAST HOUR. DUE TO THE SLOW MOVEMENT OF THE
STORMS...ANOTHER INCH OF RAIN WILL BE POSSIBLE THROUGH 330 PM.
SOME LOCATIONS IMPACTED INCLUDE...WAGRAM...AND...BOWMORE.
HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3481 7969 3516 7967 3516 7962 3518 7963
3533 7933 3492 7908 3483 7919 3483 7934
3482 7935 3477 7933 3463 7946
TIME...MOT...LOC 1834Z 339DEG 5KT 3501 7944
22The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:38 PM EDT | Special Weather Statement | RAH | Hoke, Scotland | 52 min |
| Jul 20, 3:43 PM EDT | Excessive Heat Watch | RAH | Anson, Chatham, Cumberland, Durham, Edgecombe, Franklin and 20 more | 23 hr |
| Jul 20, 3:55 PM EDT | Special Weather Statement | RAH | Cumberland | 35 min |
| Jul 20, 4:24 PM EDT | Special Weather Statement | RAH | Cumberland | 36 min |
| Jul 20, 4:29 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 27 min |
| Jul 20, 4:58 PM EDT | Special Weather Statement | RAH | Richmond | 32 min |
| Jul 20, 5:25 PM EDT | Special Weather Statement | RAH | Sampson | 35 min |
| Jul 20, 6:25 PM EDT | Special Weather Statement | RAH | Johnston | 50 min |
| Jul 20, 6:55 PM EDT | Special Weather Statement | RAH | Johnston | 20 min |
| Jul 20, 7:28 PM EDT | Special Weather Statement | RAH | Wake | 32 min |
| Jul 20, 7:59 PM EDT | Special Weather Statement | RAH | Wake | 31 min |
Nearby
Heat Advisories in North Carolina, 2011Every heat advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.